Why Do Beta-Lactams Cause Rashes?

Ben M. Lomaestro, BS, PharmD

Disclosures

May 25, 2010

Question:

If a rash is considered a "nonallergic" event after the administration of penicillin, what is thought to be the mechanism of the rash?

Response from Ben M. Lomaestro, BS, PharmD
Senior Clinical Pharmacist, Specialist in Infectious Diseases, Department of Pharmacy, Albany Medical Center Hospital, Albany, New York

Immediate allergic reactions to penicillins involve immunoglobulin (Ig)E antibodies; occur within an hour of drug administration; and manifest as urticaria, angioedema, rhinitis, bronchospasm, and anaphylactic shock.[1] Nonimmediate reactions occur within hours, days, or weeks; are heterogeneous in mechanism; and most commonly manifest as maculopapular eruptions or delayed-appearing urticaria/angioedema.[1,2,3] The most frequent manifestations of drug allergies are delayed cutaneous reactions, or "rashes," and amoxicillin is the most commonly involved beta-lactam, with phenoxymethyl penicillin second.[1,4]

At least some of these rashes are due to true T-cell or IgG antibodies; this can be confirmed in most cases by positive late intradermal and patch tests.[3] Drug-specific T cells create skin inflammation through release and induction of different cytokines and chemokines.[5] Cytotoxicity may also play a role; the clinical picture is determined by the amount of drug-specific cytotoxic T cells and tissue destruction.[4]

Other maculopapular exanthemata may be due to (or aggravated by) an underlying infectious disease -- that is, not drug-induced at all.[3] Viruses, for example, can interact with the immune system during the presentation of a drug to lymphocytes by dendritic cells or during production of cytokine and chemokine in the effector responseand induce skin symptoms similar to those of drug allergy reactions.[6]

Most patients experiencing maculopapular exanthema (MPE) from beta-lactams are thought to harbor circulating specific T cells that become activated in the skin when exposed to a drug and induce MPE via release of proinflammatory cytokines and cytotoxicity.[7] T-cell-mediated effects result in different manifestations, severity, progression, and response, depending on what cytokines and chemokines are released and activate and recruit monocytes, eosinophils, or neutrophils to participate in reactions.[2,8] In addition to T cells, dendritic cells orchestrate a complex system requiring adhesion molecules, integrins, chemokine receptors, and other molecules.[2] However, MPE can result from nonspecific activation of innate immunity by proinflammatory properties of drugs themselves.[7]

The recognition of small molecules by B cells and T cells is usually explained by the hapten concept. Haptens are small molecules that are chemically reactive and can undergo stable covalent binding to larger proteins or peptides.[5] Modification of a protein or peptide creates an immunogenic complex presented to T cells by major histocompatibility complex (MHC) molecules. Penicillin G is a hapten which binds covalently to lysine groups. This modification elicits B cell and T cell reactions.[5] Penicillins can cause different antibody-mediated diseases and various T-cell-mediated reactions, including MPE.[5]

In addition to the hapten mechanism, drugs may bind in a labile, noncovalent way to a particular T cell receptor and, possibly, MHC molecules in a way that is similar to their pharmacologic action.[4] This mechanism is termed the "p-i (pharmacologic interaction of a drug with immune receptor)" concept.[4] The frequent incidence of drug hypersensitivity in the skin might be due to the readiness of skin CCR8+, CD4+, T cell receptor alpha-beta+ T cells to be stimulated by drugs via the p-i mechanism.[4]This initial activation provides stimulatory signals to local epidermal and endothelial cells directing the immune reaction to the skin.[4]

Are some rashes associated with penicillin nonallergic in nature? Probably. But because nonimmediate reactions can occur within hours or several days after drug intake, and patients can have a poor recollection of their reactions, history does not always provide a well-defined description of a past episode.[6]

It is often wise to combine testing for both immediate-type reactions and late reactions.[3] Many MPE will, in fact, involve the immune system to some degree. Negative skin test results almost always exclude the allergic nature of MPE occurring during treatment with aminopenicillins, and more than two thirds of these patients will tolerate phenoxymethyl penicillin as well.[3] However, it is probably not wise to consider all penicillin rashes as nonallergic.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....